Hail, Hubbard
- When
- September 4, 11:10 AM CST
- Where
- Hubbard County, 2.8 mi N of Dorset
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.990, -94.960
The hail fell at the Vegabond village campground.
Morning surface heating, cold temperatures aloft, and an upper level disturbance, combined to produce afternoon showers and thunderstorms. These storms produced numerous hail and gusty wind reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Morning surface heating, cold temperatures aloft, and an upper level disturbance, combined to produce afternoon showers and thunderstorms. These storms produced numerous hail and gusty wind reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 4, 9:13 AM CST, 1 hour 57 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 1013 AM CDT Mon Sep 4 2017 .UPDATE... Issued at 1012 AM CDT Mon Sep 4 2017 Nice well developed short wave moving SE thru NW MN this morning. Cluster of strong storms with it producing small hail from Marshall county to Beltrami county MN. This activity will move southeast of our fcst area by noon. Then we are looking at more diurnally driven activity due to sun and cool air aloft. Fcst currently seems good and little change needed. && .SHORT TERM...(Today and tonight) Issued at 310 AM CDT Mon Sep 4 2017 Challenge for today will be winds and showers with thunder this afternoon. FA area will be between SFC low to the NE and SFC high to the NW creating a tight pressure gradient across the region with NW winds. In addition to the pressure gradient deep mixing of the blyr, up to near 700mb, is expected this afternoon with 35 to 40 kts at the top of the layer. We will have sustained winds along and west of the valley at 25 to 30mph with gusts 30 to 40mph. This is just below wind advisory criteria. A bit lower across the eastern portions of the FA. Convective showers are expected to develop under the increasing cyclonic low aloft and lowering heights. CAMs are showing up to 1000 J/KG of MUCAPE developing this afternoon providing the thunder risk. Activity is expected to quickly push southeast ending around 00z. Widespread significant rainfall is not expected with these showers generally only a few hundredths up to a tenth of an inch. Winds will weaken and also lose gustiness for the overnight period with lows dropping into the 40s. .LONG TERM...(Tuesday through Sunday) Issued at 310 AM CDT Mon Sep 4 2017 Tuesday will see lower wind values but still breezy conditions as NW winds will mix during the afternoon up to near 800mb with 20 to 25kts available. Highs in the 60s with a few upper 50s in the far east where clouds are thicker or persist. SFC high pressure gradually approaches the area with the center expected to be over the central Dakotas by 12Z Wednesday morning. Will continue to use the cool side of guidance with values around 40 and the generally cooler locales seeing lows in the mid and upper 30s, mainly in NW MN. With SFC high overhead winds will be light Wednesday with little mixing and the cool air mass will see highs in the 60s. Thursday through Sunday night...The extended period will shape up to be warm and dry as upper level ridging builds over the region. Along with the upper ridge, surface high pressure will remain entrenched over the Great Lakes with return flow over the area. Otherwise, there will be a chance for some shower activity late in the period as an upper level wave traverses the flow. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 631 AM CDT Mon Sep 4 2017 NW winds gusting to 30 to 35kts this afternoon with scattered showers and thunderstorms persisting through 00Z. Convection and winds diminish with sundown. VFR CIGs expected throughout the period. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Riddle SHORT TERM...JK LONG TERM...Hopkins/JK AVIATION...JK
Hazardous Weather Outlook National Weather Service Grand Forks ND 647 AM CDT Mon Sep 4 2017 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-051200- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 647 AM CDT Mon Sep 4 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight General thunderstorms are possible late this morning and into the afternoon. These storms may contain brief heavy downpours, dangerous lightning and gusty winds. Storms are not expected to be severe. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
950 AM CDT MON SEP 4 2017
MNZ009-017-041530-
North Beltrami MN-South Beltrami MN-
950 AM CDT MON SEP 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BELTRAMI COUNTY
UNTIL 1030 AM CDT...
At 949 AM CDT, Doppler radar was tracking a strong thunderstorm over
southwestern Lower Red Lake, or 33 miles north of Bemidji, moving
southeast at 55 mph.
Dime size hail will be possible with this storm.
This strong thunderstorm will be near...
Redby and Island Lake in Beltrami County around 1000 AM CDT.
Nebish around 1005 AM CDT.
Tenstrike, Blackduck and Hines around 1020 AM CDT.
Pennington around 1030 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4741 9460 4792 9525 4807 9498 4769 9441
4741 9442
TIME...MOT...LOC 1449Z 311DEG 48KT 4795 9505
dtrThe Fargo/Grand Forks radar (KMVX), 188 km away, was scanning. The volume nearest the first event began at 17:08 UTC.
8 hail, 1 thunderstorm wind. Local standard time, as filed.
The hail fell at the Vegabond village campground.
The hail fell at Big Stony Lake.
The hail fell on the north side of Thief Lake.
Dime to nickel sized hail was reported.
The hail fell just off highway 78.
Dime to quarter sized hail was reported.
Dime to nickel sized hail fell, along with a few quarter sized hailstones.
The peak wind was measured at the Detroit Lakes airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, September 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712467, 712468, 712469, 712470, 712471, 712472, 712473, 712474, 712475.